Home » Nutrition » Biotin Treatment Mimicking Graves’ Disease

Biotin Treatment Mimicking Graves’ Disease

Biotin is a water-soluble vitamin that is widely used in over-the-counter dietary supplements.1 Apart from its administration in nutritional deficiency or nonmedical applications, biotin plays an important role in the therapy of several inherited metabolic diseases (e.g., biotin–thiamine–responsive basal ganglia disease and biotinidase deficiency).2,3 Moreover, biotin is frequently used as a supportive treatment in patients with disorders of mitochondrial energy metabolism. In these patients, doses are considerably higher (2 to 15 mg per kilogram of body weight per day) than the dietary reference intake in children (5 to 25 μg per kilogram per day).4 The amount in over-the-counter dietary supplements varies considerably (up to 10 mg per tablet).

We report on six children receiving high-dose biotin treatment in the context of inherited metabolic diseases. Surprisingly, laboratory results suggestive of Graves’ disease were found in all the patients during routine examination: excessively elevated levels of free thyroxine (T4) and total triiodothyronine (T3), low levels of thyrotropin, and elevated levels of anti–thyrotropin receptor antibodies.  Antithyroid medication was initiated in at least three children. However, only one child had symptoms attributable to hyperthyroidism (tachycardia, restlessness, and failure to thrive), and ultrasonographic scans of the thyroid, including Doppler flow studies, were unremarkable in all examined patients.

n search of a unifying explanation for this unusual phenomenon, we conducted a literature search, which revealed that biotin may interfere with the most commonly used thyrotropin and thyroid hormone assays.5 The results were falsely increased or decreased according to whether a competitive method of measurement (for free T4 and total T3) or noncompetitive method (for thyrotropin) was used. In addition, biotin also interfered in a competitive manner with the method used for detection of anti–thyrotropin receptor antibodies. Together, these effects resulted in a laboratory pattern indistinguishable from that of Graves’ disease. (Details on the methods are provided in the Supplementary Appendix, available with the full text of this letter at NEJM.org.)

After discontinuation of biotin treatment, interference with laboratory tests has been reported to disappear within 8 hours.5 In our patients, thyrotropin and thyroid hormone levels were normalized 24 to 48 hours after the discontinuation of biotin, whereas levels of anti–thyrotropin receptor antibodies took up to 7 days to normalize.

Thus, high-dose biotin treatment can cause insidiously misleading laboratory results by fully mimicking the typical laboratory pattern of Graves’ disease and sometimes persisting for several days after biotin application. In particular, patients with neurometabolic disorders may present with symptoms that can be easily misinterpreted in this context (e.g., failure to thrive and autonomic dysfunction with tachycardia and fever). This may lead to unnecessary antithyroid treatment and thereby cause unrecognized hypothyroidism that might be deleterious, especially in young children. In addition, biotin treatment potentially interferes with other streptavidin–biotin immunoassays. Although manufacturers are aware of this potential problem, this source of error is usually not referenced to the clinician in laboratory reports. Therefore, we believe that it is crucial to increase the awareness of this problem in the medical community.

Leave a Reply

Your email address will not be published. Required fields are marked *

*